Alert archive / Vermont / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 67, NWS Burlington, VT

September 5, 20174 counties in Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Sep 5, 2017, 5:08 PM EDT for 4 counties in Vermont. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2017, 5:08 PM EDT (21:08 UTC)
Expired
Sep 5, 2017, 6:00 PM EDT
In force
52 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Addison County, VT, Orange County, VT, Rutland County, VT, Windsor County, VT

The radar

The Burlington radar (KCXX), 98 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 5:38 PM EDTTSTM WND DMGPittsford, VTTREE DOWN ON ORCHARD ROAD
Sep 5, 5:42 PM EDTHAIL 0.75Pittsford, VT
Sep 5, 5:50 PM EDTTSTM WND DMG1 Ssw Pittsfield, VT9 PINE TREES SNAPPED
Sep 5, 5:50 PM EDTTSTM WND DMGPittsfield, VTTREE DOWN ON ROUTE 100

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

875 
WUUS51 KBTV 052108
SVRBTV
VTC001-017-021-027-052215-
/O.NEW.KBTV.SV.W.0067.170905T2108Z-170905T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
508 PM EDT TUE SEP 5 2017

The National Weather Service in Burlington has issued a

* Severe Thunderstorm Warning for...
  Southwestern Orange County in central Vermont...
  Southern Addison County in central Vermont...
  Rutland County in southern Vermont...
  Northwestern Windsor County in southern Vermont...

* Until 615 PM EDT

* At 507 PM EDT, severe thunderstorms were located along a line
  extending from Chipman Point to near West Haven to 19 miles west of
  West Pawlet, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines. 

* Locations impacted include...
  Rutland, Braintree Hill, Sudbury, Killington, Rutland City,
  Wallingford, Orwell, Rutland - Southern Vermont Airport, Benson,
  Plymouth, Chittenden, West Rutland, Whiting, Ira, West Castleton,
  Mount Holly, Hancock, Poultney Village, Shrewsbury and Lake St.
  Catherine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4336 7325 4355 7325 4357 7327 4358 7330
      4360 7329 4363 7331 4363 7337 4357 7340
      4359 7343 4362 7342 4364 7343 4377 7335
      4382 7339 4384 7337 4387 7338 4400 7253
      4358 7264 4335 7287
TIME...MOT...LOC 2107Z 255DEG 21KT 4381 7338 4360 7344 4340 7364 

HAIL...1.00IN
WIND...60MPH
 
$$
3 follow-up statements
499 
WWUS51 KBTV 052133
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
533 PM EDT TUE SEP 5 2017

VTC001-017-021-027-052215-
/O.CON.KBTV.SV.W.0067.000000T0000Z-170905T2215Z/
Orange VT-Addison VT-Rutland VT-Windsor VT-
533 PM EDT TUE SEP 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHWESTERN ORANGE...SOUTHERN ADDISON...RUTLAND AND NORTHWESTERN
WINDSOR COUNTIES...

At 533 PM EDT, severe thunderstorms were located along a line
extending from Goshen to Proctor to Lake St. Catherine, moving east
at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines. 

Locations impacted include...
Rutland, Braintree Hill, Sudbury, Killington, Rutland City, Orwell,
Rutland - Southern Vermont Airport, Benson, Plymouth, Chittenden,
West Rutland, Whiting, Ira, West Castleton, Hancock, Poultney
Village, Shrewsbury, Lake St. Catherine, Bridgewater and Leicester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4345 7325 4355 7325 4357 7327 4358 7330
      4360 7329 4363 7331 4363 7337 4357 7340
      4359 7343 4362 7342 4364 7343 4377 7335
      4382 7339 4384 7337 4387 7338 4400 7253
      4358 7264 4344 7278
TIME...MOT...LOC 2133Z 255DEG 37KT 4388 7299 4367 7306 4348 7321 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Taber
874 
WWUS51 KBTV 052150
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
550 PM EDT TUE SEP 5 2017

VTC001-017-021-027-052215-
/O.CON.KBTV.SV.W.0067.000000T0000Z-170905T2215Z/
Orange VT-Addison VT-Rutland VT-Windsor VT-
550 PM EDT TUE SEP 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHWESTERN ORANGE...SOUTHEASTERN ADDISON...RUTLAND AND
NORTHWESTERN WINDSOR COUNTIES...

At 550 PM EDT, severe thunderstorms were located along a line
extending from near Mount Cushman State Park to North Sherburne to
Rutland - Southern Vermont Airport, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines. 

Locations impacted include...
Rutland, Castleton, Braintree Hill, Killington, Rutland City,
Middletown Springs, Mt. Holly, Bethel, Randolph, Rutland - Southern
Vermont Airport, Rochester, Poultney, Plymouth, Chittenden,
Clarendon, West Rutland, Ira, Goshen, Barnard and Hancock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4345 7325 4355 7325 4367 7320 4382 7311
      4391 7314 4400 7253 4358 7264 4344 7278
TIME...MOT...LOC 2150Z 264DEG 40KT 4392 7274 4371 7280 4352 7296 

HAIL...1.00IN
WIND...60MPH
 
$$
883 
WWUS51 KBTV 052200
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
600 PM EDT TUE SEP 5 2017

VTC001-017-021-027-052210-
/O.CAN.KBTV.SV.W.0067.000000T0000Z-170905T2215Z/
Orange VT-Addison VT-Rutland VT-Windsor VT-
600 PM EDT TUE SEP 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ORANGE...
SOUTHEASTERN ADDISON...RUTLAND AND NORTHWESTERN WINDSOR COUNTIES IS
CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with these thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Burlington.

LAT...LON 4345 7325 4355 7325 4367 7320 4382 7311
      4391 7314 4400 7253 4358 7264 4344 7278
TIME...MOT...LOC 2158Z 255DEG 21KT 4393 7268 4372 7274 4353 7290 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 4:14 PM EDT, 54 minutes earlier.

Area forecast discussion, Sep 5, 4:14 PM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
414 PM EDT Tue Sep 5 2017

.SYNOPSIS...
Showers will taper off overnight from west to east...but
return again on Wednesday...especially across Vermont. Very slow
moving upper level trough will keep mention of showers for the
North country all the way through Friday night.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
As of 400 PM EDT Tuesday...Showers with embedded thunderstorms
currently pushing across our forecast area, right along a
surface cold front which is roughly draped across our CWA. As
front continues to sink Southeastward overnight, shower activity
will go along with it. There continues to be a risk for
thunderstorms with heavy rain, gusty wind, and small hail across
Southeastern Vermont in an area south and east of a Montpelier
to Rutland line. Instability is pretty limited though, and
activity will die down as sunset approaches.

Lots of clouds and moisture remain in place overnight as
precipitation comes to an end. Have patchy fog mentioned in the
forecast, and this will especially be expected in areas that had
plenty of rainfall today. Mesoscale models show another wave of
moisture move across the area from 3-10 am, especially across
our Vermont counties.

Upper level trough will approach our forecast area for Wednesday
and Wednesday night and region will remain under it's influence
through much of the week. Departing cold front will also remain
draped just to our East and will remain focus for shower
activity. Looks like a cool wet unsettled period.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As of 330 PM EDT Tuesday...Cold front looks to be shifted to
east of the CWA Thursday morning. Though, the upper trough over
the Great Lakes will still send waves of energy into the area
throughout the day, enhancing the chance of scattered showers
throughout the daylight hours. Right now, the QPF doesn't look
to be very significant, only 0.10" or less for the southern
counties to 0.25" across the northern counties. Thursday highs
will be in the upper 60s with overnight lows in the upper 40s to
lower 50s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 345 PM EDT Tuesday...The upper trough remains over the
region Friday, to start the long term. Showers continue to
remain diurnally driven, with isolated showers mainly during the
late morning to afternoon hours. As the previous shift has
noted, the cold nature of the upper trough with 500mb temps
falling below -20C and modeled soundings showing some weak
elevated instability even support the possibility of some
graupel on Friday as well. Things become drier and much quieter
over the weekend as the trough shift east and is replaced by
upper level ridging and surface high pressure. Temperatures look
to warm into next week back towards seasonal normals.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Through 18Z Wednesday...Scattered showers over the area with
MVFR/VFR ceilings continue through 03z. May have some lower
ceilings and visibilities after about 06z with very wet low
levels and weak flow. Mesoscale models show another wave of
showers move across our forecast area after about 08z, and have
mentioned vcsh at this time due to uncertainty with where these
showers will develop. Expect more showers across the area
tomorrow, especially our Vermont terminals.

Outlook...

Wednesday Night: VFR. Chance SHRA.
Thursday: VFR/MVFR. Likely SHRA.
Thursday Night: VFR. Slight Chance SHRA.
Friday: VFR. Chance SHRA.
Friday Night: VFR. Chance SHRA.
Saturday: VFR. Slight Chance SHRA.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Neiles
NEAR TERM...Neiles
SHORT TERM...Verasamy
LONG TERM...Verasamy
AVIATION...Neiles
Hazardous weather outlook, Sep 5, 5:08 AM EDT, 12 hours before
Hazardous Weather Outlook
National Weather Service Burlington VT
508 AM EDT Tue Sep 5 2017

NYZ026>031-034-035-087-VTZ001>009-016>018-060915-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Eastern Franklin-Eastern Chittenden-
Eastern Addison-
508 AM EDT Tue Sep 5 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont and northwest Vermont.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ010>012-019-060915-
Orange-Western Rutland-Windsor-Eastern Rutland-
508 AM EDT Tue Sep 5 2017

This Hazardous Weather Outlook is for central Vermont and southern
Vermont.

.DAY ONE...Today and Tonight.

The threat for thunderstorms will exist later today across portions
of south central Vermont. Areas south and east of a line from
Montpelier to Rutland will have the potential to see thunderstorms
with gusty winds and small hail. Please keep an eye on the sky later
today and if thunder roars...head indoors.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 5, 4:12 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Burlington VT
412 PM EDT TUE SEP 5 2017

NYZ034-035-VTZ008-009-018-052115-
Western Essex-Eastern Essex-Western Addison-Washington-Eastern
Addison-
412 PM EDT TUE SEP 5 2017

...A DEVELOPING THUNDERSTORM WILL AFFECT SOUTHEASTERN
ESSEX...CENTRAL ADDISON AND SOUTHWESTERN WASHINGTON COUNTIES...

At 411 PM EDT, a developing thunderstorm was located over Crown
Point Center, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Middlebury, Crown Point, Cornwall, Weybridge, Salisbury, Bristol,
Lincoln, New Haven, Granville, Addison, Shoreham, Warren, Ripton,
Crown Point Center, Bridport, Buels Gore, Waltham, Whiting,
Starksboro and Fayston.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4380 7351 4396 7362 4423 7296 4417 7295
      4422 7292 4400 7277
TIME...MOT...LOC 2011Z 245DEG 24KT 4392 7348
Special weather statement, Sep 5, 4:45 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Burlington VT
445 PM EDT TUE SEP 5 2017

VTZ007-008-010-017-052145-
Caledonia-Eastern Chittenden-Washington-Orange-
445 PM EDT TUE SEP 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ORANGE...
SOUTHWESTERN CALEDONIA AND WASHINGTON COUNTIES...

At 444 PM EDT, a strong thunderstorm was located over Waitsfield,
moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Barre, Montpelier, Calais, Plainfield, Websterville, East Montpelier,
Marshfield Village, Waitsfield, Berlin, Fayston, Groton, Middlesex,
Marshfield, Cabot Village, Barre Town, Northfield Village, Warren,
Ryegate, Cabot and Northfield.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4421 7208 4407 7287 4407 7292 4416 7293
      4416 7295 4417 7296 4424 7297 4447 7220
TIME...MOT...LOC 2044Z 251DEG 27KT 4418 7283

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 2:16 AM EDTSpecial Weather StatementBTVAddison59 min
Sep 5, 4:12 PM EDTSpecial Weather StatementBTVAddison63 min
Sep 5, 4:45 PM EDTSpecial Weather StatementBTVWashington60 min
Sep 5, 5:55 PM EDTSevere Thunderstorm WarningBTVOrange, Rutland, Washington, Windsor53 min
Sep 5, 6:24 PM EDTSpecial Weather StatementBTVCaledonia66 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.